THE QUESTION When other treatments don’t seem to ease the pain, people with leg and lower back pain from sciatica sometimes opt for an injection of steroids. How effective is this treatment, which involves injecting medication into the area around the spine known as the epidural space, which cushions the nerves and spinal cord?
THIS STUDY analyzed data from 23 studies, involving 2,334 people with sciatica who had been randomly assigned to epidural injections with a corticosteroid (methylprednisolone, prednisone/prednisolone, triamcinolone or betamethasone) or a placebo. Compared with the placebo group, those who got steroid injections reported no difference in low-back pain but slightly less leg pain (six points lower, on average, on a 100-point standardized scale) and disability (three points lower) in the short term (two weeks to three months). After a year or more, virtually no difference was found between the steroid epidural and the placebo groups in leg or back pain or in disability.
WHO MAY BE AFFECTED? People with sciatica, pain that usually starts in the lower back and radiates down into the thigh and leg, often accompanied by weakness, numbness or a tingling feeling. It stems from a problem with the sciatic nerve, which runs from the lower back into each leg and controls leg muscles and feeling; it can be caused by an injury that puts pressure on the nerve or by the general wear and tear of aging.
CAVEATS Data on pain were based on the participants’ perceptions. The study did not report on possible risks from the injections; at least 34 people have died and 490 have been sickened in a recent outbreak of fungal meningitis among people who had gotten epidural steroid injections.
FIND THIS STUDY Nov. 13 online issue of Annals of Internal Medicine (www.annals.org).
The research described in Quick Study comes from credible, peer-reviewed journals. Nonetheless, conclusive evidence about a treatment's effectiveness is rarely found in a single study. Anyone considering changing or beginning treatment of any kind should consult with a physician.